Posted By Admin - Blog Contributor on 11/11/2021 in Opioid Treatment

Suboxone Withdrawal

Suboxone Withdrawal

Suboxone is a drug that was created to help people with opioid addiction. It contains buprenorphine and naloxone, which are both opioids. Opioids attach themselves to the opioid receptors in your brain, providing pain relief or a feeling of euphoria. They also work as an antidepressant by attaching themselves to the same receptors as serotonin does, making you feel less anxious and more content. Suboxone works by attaching itself to those same receptors as well, but it has been engineered so that its effects last much longer than other drugs as heroin does. This means that when someone dependent on these drugs stops taking them abruptly because they can't afford them anymore, for example, they will experience withdrawal symptoms. Today we will cover things like what Suboxone is, what the symptoms of suboxone withdrawal consist of, how long these symptoms last, and other general info about Suboxone withdrawal. 

What is Suboxone 

Suboxone is a controlled-release opiate medication used in the treatment of opioid dependency. If you are taking this drug, it means that you have some form of commitment to being clean from other opioids, or at least for a period while on Suboxone. People who take Suboxone while still using other opioids are known as 'Doctor shoppers' because they will go doctor to doctor getting prescriptions for their drugs while lying about what drugs they are abusing. Being addicted to opioids means that your body has come to rely on them so much so that without them you suffer withdrawal symptoms which can include vomiting, nausea, abdominal cramping/pain, hot flashes/cold chills, muscle aches and spasms, diarrhea, runny nose and eyes, excessive tearing, yawning, insomnia/excessive sleeping, irritability/restlessness, and goosebumps (sometimes accompanied by the sensation of something crawling over your skin). 

Suboxone Withdrawal Symptoms 

As mentioned above, these symptoms will show up when you stop taking any opioid drug after your body becomes dependent on it. When you take opioids, your brain produces more dopamine to compensate for the presence of the drug because it blocks receptors where dopamine is supposed to attach itself and make you feel good. In essence, people who become addicted to these drugs are depending on a change in their brain chemistry that can only be brought about by using opioids. If you want to get high from an opioid, it means that your brain wants that feeling because there aren't enough natural endorphins being produced anymore. Therefore, many addicts turn to other opioids like heroin if their regular prescription runs out. 

In most cases, people taking Suboxone have been through a successful detox from other opioids. This is done with the use of drugs that are opioid receptor blockers, which help to lessen withdrawal symptoms by blocking their effects. However, many times these medications do not completely remove the problems associated with opioid withdrawal because they don't address the brain chemistry issue mentioned above. Once you take your last dose of Suboxone and your body realizes that it doesn't have any opioids left in it, it has a hard time trying to regulate dopamine production again because it’s used to being blocked so much at this point. 

Symptoms of suboxone withdrawal usually begin about 12-24 hours after taking your last dose. Some of the most common symptoms are: 

-Shakiness/tremors (This is also caused by anxiety if not related to opiate withdrawal)

-Muscle aches

-Tearing up (crying without wanting to, due to increased sensitivity to emotions)

-Excessive yawning 

-Goosebumps caused by altered skin sensation (skin-crawling)

-Runny nose and watery eyes


Symptoms last for about 3 weeks. After your detox, you can take medications that help alleviate some of these symptoms so that your transition into recovery will be smoother.

Beginning Care Again

It can be very difficult to find a new Suboxone Provider on short notice. This situation commonly occurs when a patient’s doctor retires or passes away, or a patient is discharged from a program they are not a good fit for. Once the patient runs out of Suboxone they can expect to begin to feel withdrawal symptoms. 

It’s not easy to find a new Suboxone doctor who accepts your insurance, especially if you are in the middle of detox. There is no need to suffer withdrawal symptoms when there are plenty of qualified doctors on Suboxonedoctor.com who can help with your addiction and provide an assessment for ongoing care. We have listings from all over the U.S., so it shouldn’t be too hard to find one near you!